My wife is currently taking Tramadol, Xanax and Mianserin. She used to take Carbamazepine but complained about gaining weight as a result of it.
Back in early October she quit Carbamazepine cold turkey and I told her that is probably not a good idea because I have heard that going off any med is not a good idea. I had no idea that seizures could be a result of this action. So 3 weeks later on Halloween she had a non-epileptic seizure which freaked us both out. That night I made her get back on the Carbamazepine and in a few days she was back on it at 300mg per day.
I told her that while I do not like the idea of her being on this drug, I felt it would be safer if she went back on it and slowly went off of it over the course of 2 months. We both agreed to this. My new role became nurse and I would administer her meds to her each day. I also had to make sure she did not take more than her daily dose of Tramadol and Xanax as she had developed an addiction to them and had been abusing them behind my back over the course of 5 months.
Stress had been building up in our home and we decided to take a break. She went to spend time at her brother's 2 weeks ago but I was apprehensive to let her go fearing she would start abusing Tramadol and Xanax again and quit Carbamazepine.
This past week, during a phone call, she admitted to quitting Carbamazepine cold turkey after having another seizure that day. Today she admitted to having yet another seizure. So she has had a total of 2 seizures with in a 2 week time period after quitting Carbamazepine cold turkey.
What I would like to know is when these non-epileptic seizures will stop or if she needs to go back on Carbamazepine again and slowly go off it over the course of 2 months like we had originally planned. Any ideas?
Added 1 Dec 2010:
I should mention that my wife started taking Carbamazepine and Seroquel during mid Spring of 2010 for bi-polar and mood stablization while at a Polish psychiatric hospital. She began to feel pretty unsafe there (some of the other patients where kind of threatening) and decided to pretend to be better. The problem was that she was on Carbamazepine and Seroquel which was not helping her at all but this was about survival. It just became too depressing there and frightening at times. She just figured that she would change her meds while outside the hospital but that proved to be near impossible because the psychiatrist she was seeing was too afraid to change the meds even though they were not working.
Actually eventually this psychiatrist did put her on an anti-depressent called Mianserin.
Sometime soon after getting out of the hospital she began to start taking Tramadol and Xanax. I am not sure exactly (maybe 5 months ago) when but eventually she got to the point of abusing these 2 new meds. So at this point she was on 5 meds.
In early October she quit Seroquel and Carbamazepine because she was tired and getting bloated. She was embarrassed to go outside so enough was enough. I was happy that she was quitting but told her she should not have done it so fast. Then on Halloween she had her first seizure. Once she recovered she told me that she wanted to see how she felt if she would just stop taking so much Tramadol that day (she knew she was going to far with it). So perhaps that is what finally caused the seizure to happen. It makes sense but then again I am a beginner with this sort of stuff so I don't know for sure.
Anyways, tight after the seizure I made her go back on the Carbamazepine after researching on the Internet what it was for and that seizures could result from quitting cold turkey. In fact at this point I took control of all her drug intake. I made sure she took Carbamazepine which was hard because she did not like the weight gain but I assured her that I was making sure she go on it for 2 months and during that period I would slowly decrease her intake and by 2011 she would be off all together. I did not have to force her to take the Mianserin as she seemed to feel the need for it (like she was benefiting from it). I had to take the Tramadol and Xanax with me everywhere I went because these were the 2 she was addicted to.
So this was working out for 2 weeks until a series of arguments led her to want to go stay with her brother and his girlfriend in Warsaw. I told her that it was not a good idea and threatened her that I would tell her brother about the meds she needed and the amounts and schedule for weening her off it. She did not like that idea and kept fighting with me about it. Eventually I just could not hold on and told myself 'She is a free person. She can either do the right thing or wrong thing. It is out of my hands now.'
Also it turns out she never went to that doctor on Tuesday. She did not have enough money.
Well she took the wrong path and paid for it. She is coming home today and I am not sure what to do. On the site The Road Back on this page http://www.theroadback.org/alreadyreducing.aspx in the section titled Medication Decisions on The Road Back website it states :
If you have gone off the drug cold turkey and it has been more than one week since you stopped the drug, going back on the drug is not going to help. It will probably compound the situation. Start the pre-taper supplements and continue taking them for 45-days after you feel well again. Use the supplements based on the drug you were taking.
So based on that info I guess my wife will need supplements during this period. Then again, when I contacted the site's support person, she told me that my wife should go back on Carbamazepine and slowly start going off of it while taking the supplement Admax. Problem is that I dont have money for it.